Florida, 2002Tornado in Florida, May 30, 2002
May 30, 2002 · NWS MFL · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 29, 6:38 PM EST, 14 hours 29 minutes earlier.
Area forecast discussion, May 29, 6:38 PM EST, 14 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
738 PM EDT WED MAY 29 2002
WHAT FEW CLOUDS THAT DEVELOPED OVER S FLA TODAY BY AMPLE SUNSHINE OR
BY WELL DEVELOPED EAST/WEST COAST SEA BREEZES MOVING INLAND HAVE
NEARLY DISSIPATED. THE LATE AFTERNOON SHOWERS/TSTMS THAT TEMPORARILY
SPRUNG UP IN EXTREME SOUTHWEST MIAMI-DADE AND EXTREME S MAINLAND
MONROE ARE ON THE WANE AS WELL. WILL REMOVE EVENING PRECIPITATION
FROM THE PUBLIC AS WELL AS THE MARINE ZONES.
BUT...A WEAK HIGH PRESSURE RIDGE ATTEMPTING TO POKE ITS NOSE ACROSS
THE SOUTHERN BAHAMAS TOWARD S FLA. THOUGH WINDS VARIABLE TONIGHT
OVER MOST OF THE COASTAL WATERS, AN EASTERLY FLOW S OF THIS RIDGE
MAY BRING SOME SHOWERS INTO THE WATERS S OF DEERFIELD BEACH
AFFECTING MAINLY THE WATERS OFF OF MIAMI-DADE COUNTY, POSSIBLY
BISCAYNE BAY AND THE MIAMI-DADE COUNTY COAST. WILL SEPARATE MARINE
ZONES FOR THIS POSSIBILITY AND PUT SOME POPS IN THE SOUTHERN
SEGMENT. AT THIS MOMENT, WILL NOT PUT POPS INTO THE PUBLIC ZONES OF
MIAMI-DADE COUNTY BUT A FEW STRAY SHOWERS COULD WAFT UPON THE SHORE
LATER TONIGHT BUT FEEL NOT ENOUGH TO WARRANT PLACING IN THE
ZONE.
OTHERWISE, HOPE S FLORIDIANS ENJOYED THE RELATIVELY SUNNY DRY DAY
TODAY. ATMOSPHERE INTO A TRANSITION AS BROAD UPPER TROUGH BECOMES
MORE DEFINED OVER THE GULF AS SHORT WAVE ENERGY DIVES SOUTHEASTWARD.
UPPER WINDS BECOME CYCLONIC IN NATURE AND THE ATMOSPHERE BEGINS A
SLOW MOISTENING PROCESS. THIS SOUTHWESTERLY FLOW ALOFT WILL ENSURE,
WITH SEA BREEZE DEVELOPMENT TRIGGERING AFTERNOON CONVECTIVE ACTIVITY
TO COMPLIMENT THE MORNING HEATING, THAT THIS CONVECTIVE ACTIVITY
WILL MOVE NORTHEAST ACROSS THE S PENINSULA AND AFFECT THE E COAST
METRO AREAS IN THE AFTERNOON AND EVENING. POPS TO GRADUALLY INCREASE
TO CLIMATOLOGY.
-------------------
PREVIOUS DISCUSSION...
12Z MFL SOUNDING HAD DRIED AND STABILIZED A BIT FROM 24 HOURS AGO...
AND WATER VAPOR LOOPS SHOW THE DRYING QUITE WELL. AND FINALLY...
AFTER ABOUT 48 HOURS OF TRYING TO WEAKEN THE GRADIENT FLOW ACROSS
SOUTH FLORIDA... IT HAPPENED DURING THE NIGHT LAST NIGHT. THIS WEAK
GRADIENT FLOW IS EXPECTED TO CONTINUE FOR THE NEXT COUPLE OF DAYS AS
THE WEAK SURFACE TROUGH MOVES OVER THE FLORIDA PENINSULA TODAY AND
CONTINUES WESTWARD OUT INTO THE GULF OF MEXICO TONIGHT. THUS BOTH
ATLANTIC AND GULF COASTS SHOULD DEVELOP AFTERNOON SEA BREEZES... AND
THERE IS STILL ENOUGH MOISTURE FOR CONVECTION. SO MAINLY AFTERNOON
AND EVENING CONVECTION IS EXPECTED... AND AS THIS IS IN THE PREVIOUS
FORECAST... WILL CONTINUE THIS TREND. ALOFT THE TROUGH WILL CONTINUE
ACROSS THE GULF OF MEXICO AND FLORIDA... AND WITH SOUTHWESTERLY FLOW
OVER SOUTH FLORIDA... ANY THUNDERSTORMS THAT FORM WILL LIKELY
HAVE A TENDENCY TO MOVE NORTHEAST TOWARD THE EAST COAST METROPOLITAN
AREAS. SO WILL WORD THE FORECAST AS PRIMARILY LATE MORNING AND
AFTERNOON THUNDERSTORMS ALONG THE WEST COAST (THIS DOES NOT PRECLUDE
A STRAY SHOWER THERE DURING THE NIGHT)... AFTERNOON AND EARLY
EVENING OVER THE INTERIOR... AND LATE AFTERNOON AND EVENING OVER THE
EAST COAST METROPOLITAN AREAS.
FOR THE MARINE... MOSTLY LIGHT FLOW (10 KNOTS OR LESS THROUGH THE
FORECAST PERIOD) WITH SEA BREEZES ALONG BOTH COASTS... AND SLIGHT
SEAS EXPECTED.
FOR THE EXTENDED... LITTLE CHANGE IS EXPECTED WITH TROUGH ALOFT
CONTINUING ACROSS THE AREA THROUGH THE PERIOD. THUS CHANCE CATEGORY
POPS WILL CONTINUE THROUGH THE FORECAST PERIOD... WITH LITTLE CHANGE
IN TEMPERATURES.
NO FIRE WEATHER HIGHLIGHTS.
PBI BB 071/087 073/088 073 2434
FLL BB 074/087 074/088 075 2434
MIA BB 074/087 075/089 075 2434
APF BB 072/088 072/088 072 2323
.MIA...NONE.
In the hours before
Special weather statement, May 30, 4:30 AM EST, 4 hours 37 minutes before
FLZ063-066>075-301800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT THU MAY 30 2002
...SCATTERED THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY...
TROPICAL MOISTURE COMBINED WITH STRONG SOLAR HEATING WILL ALLOW
THUNDERSTORMS TO DEVELOP LATE THIS MORNING THROUGH LATE AFTERNOON
ACROSS MOST OF SOUTH FLORIDA. SCATTERED STORMS WILL LIKELY DEVELOP
ALONG SEABREEZES IN COASTAL AREAS EARLY...THEN BUILD INLAND AS THE
SEABREEZES PROGRESS TOWARD THE INTERIOR REGIONS OF SOUTH FLORIDA.
SOUTHWESTERLY STEERING FLOW ALOFT WILL RETURN MUCH OF THE STRONGER
ACTIVITY BACK TO THE EASTERN METRO AREAS LATER IN THE DAY. THE MOST
SIGNIFICANT DANGER ASSOCIATED WITH THESE STORMS WILL BE LIGHTNING
STRIKES. SEVERE WEATHER IS NOT ANTICIPATED AND SPOTTER ACTIVATION
WILL NOT BE REQUESTED.
FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Tornado, Miami-Dade
- When
- May 30, 9:07 AM EST
- Where
- Miami-Dade County, Hialeah
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 25.850, -80.267
The police reported a funnel cloud touching down west of SR 826 and 138 Street. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Florida, May 30, 2002$100,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Ohio, May 30, 2002$112,000 · 1 in hail · 8 events
- Flash Flood in Ohio, May 30, 2002$100,000 · 1 event
- Hail in Texas, May 30, 2002$50,000 · 1.75 in hail · 5 events
- Flash Flooding in Puerto Rico, May 30, 2002$40,000 · 2 events
- Tornado and Hail in Michigan, May 30, 2002F0 · 30 events
- Flash Flood in New York, May 30, 2002$25,000 · 1 event
- Hail in Wisconsin, May 30, 20021.5 in hail · 16 events
- Damaging Wind in Vermont, May 30, 2002$18,000 · 1 event
- Hail and Damaging Wind in Michigan, May 30 to 31, 20021.25 in hail · 13 events
- Flood and Hail in Florida, May 30, 2002$8,000 · 1 in hail · 9 events
- Hail in Iowa, May 30, 20021 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296376.